Garda probe after tragic toddler dies of suspected methadone overdose
Gardai and Tusla have launched an investigation after a toddler in Dublin died of a suspected methadone overdose earlier this month.
The two-year-old girl was rushed to a hospital and was kept alive on a life support machine for a number of days, but doctors were not able to revive her.
A source told the Sunday World that gardai believe she may have ingested the heroin substitute after it was accidentally left lying around her Co Dublin home.
The methadone – which often comes in the form of a bright liquid – was prescribed to a member of her family as a treatment for long-term heroin addiction.
A source has revealed that Tusla and the gardai are investigating the death as a matter of "routine" because of the child's age but that there is no negligence suspected on behalf of her parents. The child's parents are said to be devastated at the loss.
When contacted by the Sunday World, the girl's family did not wish to comment.
Accidental methadone overdoses have been responsible for the deaths of a number of toddlers over the years.
In a tragic case in 1998, a post-mortem examination showed methadone in the system of a three-year-old boy.
Aaron Myles Sommers was found dead by his parents at their home at Gallanstown Lawn, Ballyfermot, in May 1996.
Efforts to revive him failed.
The post-mortem showed that he died from the aspiration of gastric contents secondary to the ingestion of methadone.
Both parents said they used methadone. They kept it in a kitchen cupboard, which was about six feet from the floor.
They said they used a child's bottle to measure the methadone and drank the drug from a cup. A small trace of the drug might have been left on the cup. Aaron didn't drink from a bottle.
Hundreds of children are treated every year after swallowing toxic substances left lying around the house.
As well as medicines, more than 720 children have suffered from ill effects after swallowing or handling liquid laundry capsules in the past four years.
The Health and Safety Authority last year issued a warning to parents to guard against toddlers accessing the capsules, which can cause vomiting, rashes, respiratory problems and temporary blindness.